open access

Vol 66, No 3 (2015)
HYPERBARIC MEDICINE Case report
Published online: 2015-09-22
Submitted: 2015-09-22
Accepted: 2015-09-22
Get Citation

Doxycycline induced oesophageal ulcers in a navy ship crewmember

Misgav Rottenstreich, Moshe Rottenstreich, Shachar Shapira
DOI: 10.5603/IMH.2015.0035
·
Pubmed: 26394320
·
International Maritime Health 2015;66(3):181-183.

open access

Vol 66, No 3 (2015)
HYPERBARIC MEDICINE Case report
Published online: 2015-09-22
Submitted: 2015-09-22
Accepted: 2015-09-22

Abstract

A healthy 25-year-old crewmember of a navy ship was diagnosed with suspected pneumonia and prescribed 100 mg twice a day of doxycycline for 10 days. During the 7th day of treatment the patient joined his navy ship to sail aboard and 2 days later, immediately after taking the doxycycline capsule, he felt a forceful pain in the median chest which was followed with odynophagia of both solid foods and liquids. The patient adhered to the administration guidelines of the doxycycline, except drinking 330 mL of beer, 3 h before taking the capsule. A working diagnosis of atypical chest pain, possibly due to oesophagitis, was made. The patient was advised to fast and rest and treatment with intravenously (IV) H2-receptor antagonist, clear fluids and analgesics was started. Later on, due to lack of improvement in the patient’s status and the potential risk of future deterioration, a decision was made to evacuate the patient to a hospital. Gastroscopy, revealed 3 ulcers in the mid-oesophagus and the patient was hospitalised for treated of IV antacids and fluids with gradual improvement. This case emphasizes the limitation of diagnosing and treating a common side effect in the middle of the sea and the potential risk in taking medications with alcohol.

Abstract

A healthy 25-year-old crewmember of a navy ship was diagnosed with suspected pneumonia and prescribed 100 mg twice a day of doxycycline for 10 days. During the 7th day of treatment the patient joined his navy ship to sail aboard and 2 days later, immediately after taking the doxycycline capsule, he felt a forceful pain in the median chest which was followed with odynophagia of both solid foods and liquids. The patient adhered to the administration guidelines of the doxycycline, except drinking 330 mL of beer, 3 h before taking the capsule. A working diagnosis of atypical chest pain, possibly due to oesophagitis, was made. The patient was advised to fast and rest and treatment with intravenously (IV) H2-receptor antagonist, clear fluids and analgesics was started. Later on, due to lack of improvement in the patient’s status and the potential risk of future deterioration, a decision was made to evacuate the patient to a hospital. Gastroscopy, revealed 3 ulcers in the mid-oesophagus and the patient was hospitalised for treated of IV antacids and fluids with gradual improvement. This case emphasizes the limitation of diagnosing and treating a common side effect in the middle of the sea and the potential risk in taking medications with alcohol.

Get Citation

Keywords

doxycycline, acute chest pain, oesophagitis, pill oesophagitis, ulcerating oesophagitis, maritime medicine

About this article
Title

Doxycycline induced oesophageal ulcers in a navy ship crewmember

Journal

International Maritime Health

Issue

Vol 66, No 3 (2015)

Pages

181-183

Published online

2015-09-22

DOI

10.5603/IMH.2015.0035

Pubmed

26394320

Bibliographic record

International Maritime Health 2015;66(3):181-183.

Keywords

doxycycline
acute chest pain
oesophagitis
pill oesophagitis
ulcerating oesophagitis
maritime medicine

Authors

Misgav Rottenstreich
Moshe Rottenstreich
Shachar Shapira

Important: This website uses cookies. More >>

The cookies allow us to identify your computer and find out details about your last visit. They remembering whether you've visited the site before, so that you remain logged in - or to help us work out how many new website visitors we get each month. Most internet browsers accept cookies automatically, but you can change the settings of your browser to erase cookies or prevent automatic acceptance if you prefer.

By "Via Medica sp. z o.o." sp.k., ul. Świętokrzyska 73, 80–180 Gdańsk

tel.:+48 58 320 94 94, faks:+48 58 320 94 60, e-mail:  viamedica@viamedica.pl